Kansas, 2013

Flash Flood and Hail in Kansas, August 14, 2013

August 14, 2013 · NWS DDC · 12 events in 2 counties and zones

A strong jet streak coupled with mid level instability was enough to set off thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong jet streak coupled with mid level instability was enough to set off thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:38 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 14, 1:38 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT Wed Aug 14 2013

...Updated for Short Term...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 235 PM CDT WED AUG 14 2013

The main forecast challenges are chances for thunderstorms into
Thursday.

Upper level northwesterly flow continues into Thursday with a strong
upper jet around 90kt over western Kansas this evening. Also around
30kt are forecast at mid levels along with moderate instability
especially late this afternoon into early evening over far southwest
Kansas. Some storms could become severe with hail from quarter to
perhaps half dollar size into early evening. Another area of
thunderstorms is then expected later this evening to move into the
rest of southwest and south central Kansas. Some of these could be
severe, but not expecting a widespread severe event. Most of the
models show the areas of thunderstorms to gradually move east and
weaken after midnight from west to east. Precipitable water values
are forecast around 1.25 to 1.50 inches, so some storms will have
very heavy rainfall. The storms should be moving around 20 mph so
not expecting flash flooding.

For Thursday, a stronger upper level shortwave trough is forecast to
round the upper ridge over the western United States and move across
western Kansas in the afternoon. Will continue with fairly high
chances for thunderstorms in the afternoon. Moderate instability
will be in place with around 40kt at mid levels. With good shear and
instability could have some severe thunderstorms with large hail
larger than golf size and damaging winds. Precipitable water values
are forecast around 1.50 inches, so some could also be very heavy
rainfall producers. Again not expecting widespread flash flooding
with the fast moving storms around 30 mph.

Expect light southeast winds tonight with overnight lows in the low
to mid 60s. Daytime highs on Thursday will be a bit warmer with mid
to upper 80s forecast, and around 90 in far southwest Kansas.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 200 PM CDT WED AUG 14 2013

Medium range models indicate an amplified upper level ridge of high
pressure across the Intermountain West to begin the period Thursday
night. Meanwhile, an upper level shortwave trough is projected to
dive southeast across the central plains of Nebraska and Kansas
Thursday night bringing showers and thunderstorms to central and
portions of western Kansas through early Friday morning. As the
upper level disturbance moves across the region, surface high
pressure across the Upper Midwest will continue to help influence
a southeasterly upslope flow across western Kansas. This will help
retain deep low level moisture across the region with surface
dewpoints well up into the 60s(F) to near 70F across much of the
area. Although the strength of the flow aloft will be modest at
best with the jet pushed to our south, NAM/GFS model soundings show
steep mid level lapse rates and increased instability with CAPE
values in excess of 2000 to 2500 J/KG. This will be enough to
support thunderstorm development across central Kansas and eastern
portions of western Kansas where low level forcing is expected to
be more favorable. Drier conditions are expected over the weekend
as the upper level ridge begins to shift eastward.

Near normal temperatures are expected Friday as upper level ridging
builds across the Intermountain West. Little changes are expected to
the overall air mass across the western high plains from Thursday
with H85 temperatures ranging from the upper teens(C) across central
Kansas to the mid 20s(C) near the Colorado border. Look for highs up
into the 80s(F) Friday afternoon with near 90F possible in far
southwest Kansas. A gradual warming trend is likely through the
weekend as the low level southeasterly flow persists across western
Kansas drawing slightly warmer air northward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1227 PM CDT WED AUG 14 2013

Northwesterly upper level flow will continue into Thursday. A few
thunderstorms may develop later tonight but not enough confidence
to add to taf forecast at this time. Expect VFR conditions to
continue with light south to southeast winds of 5-10kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  63  84 /  40  50  60  20
GCK  62  87  63  84 /  40  50  30  20
EHA  62  90  62  89 /  30  50  30  10
LBL  63  89  63  88 /  30  50  40  20
HYS  61  84  62  84 /  40  60  60  20
P28  63  86  65  84 /  30  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Aug 14, 4:10 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED AUG 14 2013

KSZ030-031-043>046-061>066-074>081-084>090-151015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR
WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID-
EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE
GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF-
DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND
THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY
RAINFALL LIKELY WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND
EVENING MAINLY ALONG AND WEST OF HIGHWAY 83.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 14, 1:07 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013

KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
      3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201

18

The radar

The Dodge City radar (KDDC), 177 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Stanton

When
August 14, 1:46 PM CST
Where
Stanton County, 4.08 mi WSW of Manter
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.500, -101.950

Thunderstorm Wind, Stanton

When
August 14, 2:00 PM CST
Where
Stanton County, 6.43 mi SSE of Saunders
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.390, -102.000

Winds were estimated to be 60 MPH.

Heavy Rain, Stanton

When
August 14, 2:11 PM CST to 4:11 PM CST
Where
Stanton County, 5.12 mi WNW of Manter
Reported by
Public
Coordinates
37.540, -101.970

Rainfall of 2.60 inches was reported.

Heavy Rain, Stanton

When
August 14, 2:11 PM CST to 4:11 PM CST
Where
Stanton County, 4.13 mi N of Saunders
Reported by
Public
Coordinates
37.540, -102.032

Rainfall of 3.20 inches was reported.

Hail, Morton

When
August 14, 2:15 PM CST
Where
Morton County, 6.2 mi WNW of Richfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.290, -101.890

Hail, Morton

When
August 14, 2:30 PM CST
Where
Morton County, 8.19 mi NW of Wilburton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.150, -101.890

There were also 3 evergreen trees on the property that were uprooted.

Hail, Morton

When
August 14, 2:30 PM CST
Where
Morton County, 8.19 mi NW of Wilburton
Measured
1.5 in hail
Reported by
Public
Coordinates
37.150, -101.890

There were also 3 evergreen trees on the property that were uprooted.

Thunderstorm Wind, Morton

When
August 14, 2:30 PM CST
Where
Morton County, 8.19 mi NW of Wilburton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.150, -101.890

Three evergreen trees were uprooted by the high wind. There was also hail that was 1.5 inches in diameter.

Thunderstorm Wind, Morton

When
August 14, 2:45 PM CST
Where
Morton County, 4.96 mi W of Wilburton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.080, -101.860

Winds were estimated to be 60 to 70 miles per hour.

Thunderstorm Wind, Morton

When
August 14, 2:49 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.890

Thunderstorm Wind, Morton

When
August 14, 3:00 PM CST
Where
Morton County, 4.96 mi W of Wilburton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.080, -101.860

Winds were estimated to be 70 MPH.

Flash Flood, Stanton

When
August 14, 5:23 PM CST to 7:23 PM CST
Where
Stanton County, 3.4 mi N of Manter to 3.28 mi N of Manter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.569, -101.891

The bridge north of Manter was under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476885, 476888, 476892, 476893, 476895, 476886, 476887, 476894, 476889, 476890, 476891, 476884.